Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 615, NWS Norman, OK

August 11, 2004Logan County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 11, 2004, 12:13 AM CDT for Logan County, Oklahoma County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 12:13 AM CDT (05:13 UTC)
Expired
Aug 11, 2004, 1:00 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Logan County, OK, Oklahoma County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 9:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 110513
SVROKC
OKC083-109-110600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1211 AM CDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LOGAN COUNTY IN CENTRAL OKLAHOMA
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 100 AM CDT

* AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 
  EASTERN EDMOND TO NORTHERN OKLAHOMA CITY TO THE VILLAGE...MOVING 
  SOUTH AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCADIA...BETHANY...CHOCTAW...DEL
  CITY...EDMOND...JONES...MIDWEST CITY...NAVINA...NICHOLS HILLS...
  NICOMA PARK...NORTHERN OKLAHOMA CITY...SPENCER...THE VILLAGE...
  TINKER AIR FORCE BASE AND WARR ACRES

WINDS APPROACHING 100 MPH ARE LIKELY. HAIL UP TO GOLF BALLS CAN 
ALSO BE EXPECTED. WIND DAMAGE AND POWER OUTAGES HAVE BEEN REPORTED
WITH THIS STORM.

PARTICULARLY DAMAGING WINDS ARE EXPECTED. MOBILE HOMES AND HIGH
PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE
OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS SITUATION. PREPARE FOR WINDS IN EXCESS OF 80 MPH
AND VERY LARGE DAMAGING HAIL. MOVE TO A BASEMENT... STORM SHELTER...
OR INTERIOR ROOM AWAY FROM OUTSIDE WALLS AND WINDOWS.

LAT...LON 3582 9735 3579 9763 3540 9767 3540 9716

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:07 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 10:07 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1007 PM CDT TUE AUG 10 2004

STORMS CONT TO DEVELOP ACROSS PORTIONS OF NORTHERN OK. STRONG TO
SEVERE STORMS HAVE RAPIDLY DEVELOPED ACROSS NORTH CENTRAL OKLAHOMA
OVR THE PAST HOUR NEAR THE FRONTAL BNDRY...OUTFLOW BNDRY
INTERSECTION. MEANWHILE...STORMS CONT TO DEVELOP AND MOVE ACROSS
PORTIONS OF EASTERN CO...KANSAS...AND THE TX PANHANDLE. THESE STORMS
WILL EVENTUALLY MOVE ACROSS PORTIONS OF OK AND W N TX LATER
TONIGHT...WITH SOME POSSIBLY BECOMING SEVERE. HEAVY RAINS COULD ALSO
CAUSE LOCALIZED FLOODING. WILL UPDATE POPS TO SHOW CURRENT RADAR
TRENDS. WILL ALSO UPDATE SKY CONDITIONS AND HOURLY GRIDS TO SHOW
CURRENT TRENDS. WILL SEND UPDATE AS SOON AS POSSIBLE.

MAXWELL

258 PM CDT TUE AUG 10 2004

.DISCUSSION...
AFTERNOON THUNDERSTORMS HAVE DEVELOPED AGAIN TODAY OVER SOUTHWEST
OKLAHOMA WHERE THERE HAS BEEN SOME WEAK BUT PERSISTENT CONVERGENCE.
SCATTERED SHOWERS WILL LIKELY CONTINUE IN THE AREA THROUGH MID
EVENING... BUT MAIN SHOW IS EXPECTED TO BE OVERNIGHT. EXPECT A
THUNDERSTORM COMPLEX TO MOVE IN FROM THE NORTHWEST TONIGHT. WITH
BETTER SUPPORT WITH AN UPPER LEVEL SHORTWAVE AND SURFACE BOUNDARY IN
THE VICINITY... WE SHOULD SEE WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS AT LEAST THE NORTHWESTERN HALF OF THE AREA OVERNIGHT
SPREADING SOUTHEAST WEDNESDAY MORNING. THERE WILL BE AREAS OF
LOCALLY HEAVY RAIN WHICH WILL BE INCLUDED IN THE WORDING OF THE
PACKAGE... BUT WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME SINCE
MOST AREAS HAVE NOT SEEN SIGNIFICANT RAIN FOR A WHILE AND FLASH
FLOOD GUIDANCE NUMBERS ARE RELATIVELY HIGH. COOLER AIR WILL ALSO
FILTER INTO THE AREA BEHIND THIS SURFACE FRONT AS HAS BEEN
ADVERTISED FOR THE PAST FEW DAYS.

NO SIGNIFICANT CHANGES IN THE EXTENDED EXCEPT TO ADJUST TEMPERATURES
DOWNWARD SLIGHTLY ON SATURDAY/SUNDAY GIVEN THE PROGGED 850 MB
TEMPERATURES THAT DO NOT LOOK LIKE THEY CAN SUPPORT THE MEX GUIDANCE
MAX TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  80  60  84 /  80  70  10  10
HOBART OK         66  80  59  85 /  80  70  10  20
WICHITA FALLS TX  70  82  61  86 /  50  60  10  10
GAGE OK           61  77  53  84 /  80  40  20  20
PONCA CITY OK     63  79  57  83 /  80  50  10  10
DURANT OK         72  83  63  85 /  40  60  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Aug 10, 10:57 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1057 PM CDT TUE AUG 10 2004

OKZ004>048-050>052-TXZ083>090-111200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
OKLAHOMA...AND A SLIGHT RISK OF SEVERE STORMS ACROSS THE WESTERN
HALF OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS WEST OF STATE HIGHWAY 34 AND NORTH OF
STATE HIGHWAY 33. THE SLIGHT RISK AREA IS WEST OF I-35 IN OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 10 PM THROUGH 7
AM WEDNESDAY.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
TONIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTH CENTRAL OKLAHOMA
NEAR A COLD FRONT THAT LIES FROM NORTH CENTRAL OKLAHOMA INTO THE
TEXAS PANHANDLE THIS EVENING. OUTFLOW BOUNDARIES FROM EARLIER STORMS
HAVE ALSO BECOME A FOCUS FOR FURTHER STORM DEVELOPMENT THIS EVENING.

MORE WIDESPREAD COVERAGE OF STRONG AND SEVERE THUNDERSTORMS IS
POSSIBLE OVERNIGHT AS ANOTHER LARGE THUNDERSTORM COMPLEX ACROSS
EASTERN COLORADO AND KANSAS MOVES SOUTHEAST. THIS SHOULD REACH
NORTHWEST OKLAHOMA BETWEEN MIDNIGHT AND 2 AM AND MOVE INTO CENTRAL
AND SOUTHWEST OKLAHOMA A FEW HOURS BEFORE SUNRISE WEDNESDAY.

BECAUSE OF EXPECTED MODERATE INSTABILITY AND STRONG NORTHWEST WINDS
ALOFT OVER THE AREA...THE POTENTIAL WILL EXIST FOR SEVERE
THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS.

VERTICAL WIND SHEAR WILL INCREASE AND LIKELY MAINTAIN SEVERE STORMS
WITHIN THE STORM COMPLEX FOR MUCH OF THE NIGHT. THE PRIMARY SEVERE
WEATHER WILL BE DAMAGING WINDS FROM 60 TO 80 MPH AND VERY LARGE
HAIL. THE TORNADO THREAT IS EXPECTED TO BE LOW. THIS COMPLEX OF
STORMS IS ALSO LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL...2 TO 3
INCHES IN MANY PLACES...WHICH COULD CAUSE LOCALIZED FLOODING OF
LOW-LYING AND POORLY DRAINED AREAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY LINGER INTO AT LEAST THE FIRST HALF OF THE
DAY ON WEDNESDAY ACROSS PARTS OF WESTERN NORTH TEXAS AND SOUTHERN
AND EASTERN OKLAHOMA. THUNDERSTORM CHANCES WILL RETURN LATE THURSDAY
OR THURSDAY NIGHT...AND CONTINUE INTO THE FIRST PART OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7
AM WEDNESDAY.

RUFF/MAXWELL

In the hours before

Special weather statement, Aug 10, 11:37 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1137 PM CDT TUE AUG 10 2004

OKZ025-110445-
OKLAHOMA OK-
1137 PM CDT TUE AUG 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS WAS LOCATED 10
MILES NORTH OF GUTHRIE AT 1137 PM CDT...MOVING SOUTH AT 30 MPH.

AT THE PRESENT SPEED OF MOVEMENT THE STORMS WILL EFFECT EDMOND AND
THE NORTHERN OKLAHOMA CITY AREA SHORTLY AFTER MIDNIGHT.

RESIDENTS SHOULD PREPARE FOR WINDS IN EXCESS OF 70 MPH AND HAIL UP
TO 2 INCHES IN DIAMETER.

PEOPLE IN OKLAHOMA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Local storm report, Aug 10, 11:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1139 PM CDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     GUTHRIE                 35.88N 97.43W
08/10/2004  70 MPH           LOGAN              OK   TRAINED SPOTTER

            WIND SPEED ESTIMATED.

&&

KT
Local storm report, Aug 11, 12:00 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1200 AM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1157 PM     TSTM WND GST     4 SE GUTHRIE            35.84N 97.37W
08/10/2004  77 MPH           LOGAN              OK   TRAINED SPOTTER

            WIND SPEED MEASURED.

&&

KT
Local storm report, Aug 11, 12:01 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR EVENT TIME/DATE
NATIONAL WEATHER SERVICE NORMAN OK
1201 AM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             GUTHRIE                 35.88N 97.43W
08/11/2004  1.00 INCH        LOGAN              OK   TRAINED SPOTTER

&&

KT
Local storm report, Aug 11, 12:01 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1201 AM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             GUTHRIE                 35.88N 97.43W
08/10/2004  1.00 INCH        LOGAN              OK   TRAINED SPOTTER

&&

KT
Local storm report, Aug 11, 12:11 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1211 AM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1204 AM     TSTM WND GST     4 SE GUTHRIE            35.84N 97.37W
08/11/2004  88 MPH           LOGAN              OK   TRAINED SPOTTER

            WIND SPEED MEASURED.

1204 AM     TSTM WND GST     EDMOND                  35.65N 97.48W
08/11/2004  70 MPH           OKLAHOMA           OK   NWS EMPLOYEE

            WIND SPEED ESTIMATED. ELECTRICAL POWER IS OUT.

&&

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:52 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant38 min
Aug 10, 9:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble44 min
Aug 10, 10:14 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble46 min
Aug 10, 10:59 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble46 min
Aug 10, 11:16 PM CDTSevere Thunderstorm WarningOUNPayne44 min
Aug 10, 11:37 PM CDTSevere Thunderstorm WarningOUNLogan38 min
Aug 10, 11:51 PM CDTSevere Thunderstorm WarningOUNOklahoma39 min
Aug 11, 12:35 AM CDTSevere Thunderstorm WarningOUNCleveland40 min
Aug 11, 12:58 AM CDTSevere Thunderstorm WarningOUNOklahoma, Pottawatomie47 min
Aug 11, 5:21 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens54 min
Aug 11, 5:35 AM CDTFlash Flood WarningOUNLogan, Oklahoma115 min
Aug 11, 6:12 AM CDTSevere Thunderstorm WarningOUNCotton, Grady, Jefferson, Stephens63 min
Aug 11, 6:16 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma, Pottawatomie44 min
Aug 11, 7:20 AM CDTFlash Flood WarningOUNPottawatomie, Seminole115 min
Aug 11, 8:17 AM CDTFlash Flood WarningOUNLogan, Oklahoma103 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.